Opioids are a class of drugs prescribed to relieve pain. All opioids are capable of causing life-threatening overdose symptoms, but some opioids are riskier than others. Fentanyl is one of the most powerful opioids prescribed to humans.
The prescription drug is primarily used to treat severe pain in people who are tolerant to other opioids. Tolerance occurs when someone takes a drug repeatedly over time. The body adapts to the drug, and the person must take higher doses to feel the same effect.
People with opioid addiction tend to have high tolerances to opioids, such as oxycodone or heroin. They require high doses of these drugs to experience an overdose. However, fentanyl is between 25 and 50 times stronger than heroin. Anyone can overdose on fentanyl.
Most fentanyl overdose deaths occur after someone unknowingly consumes the drug. People have overdosed after purchasing pills they thought contained another drug. Heroin laced with fentanyl is also a common cause of fentanyl overdose.
Some people abuse fentanyl patches or other forms of the drug to get high. Some people accidently overdose on prescription fentanyl because they misunderstand the instructions on the drug’s label. Regardless of the cause, fentanyl deaths have been increasing at an alarming rate in recent years.
A low amount of fentanyl can cause a deadly overdose. Even people who are already tolerant to opioids can overdose on small dose of fentanyl. It’s impossible to determine a safe amount of the drug without a doctor’s guidance.
It’s also impossible to figure out the strength of powder fentanyl on the street. Even if you know the potency, you won’t be able to measure a safe amount of the drug. A deadly dose of fentanyl looks like five to seven grains of salt, according to the Drug Enforcement Administration.
Fentanyl patches are designed and tested for specific uses. Manipulating these patches by poking, cutting or chewing them can cause an unsafe amount of the drug to enter the body.
All opioids cause similar overdose symptoms, but the side effects of fentanyl can occur more rapidly than the effects of other drugs.
When the drug is injected or smoked, overdose symptoms can occur within minutes. A fentanyl patch overdose may not occur until several hours after the patch is placed on the skin.
Fentanyl overdose symptoms include:
Warning signs of a deadly overdose include cold skin, blue fingernails and no response to pain. If you see anyone experiencing any symptoms of a fentanyl overdose, call 911 immediately.
After calling 911, you should perform rescue breathing and administer the overdose reversal drug naloxone to treat a fentanyl overdose.
Fentanyl is so powerful that many people who overdose on the drug require multiple doses of naloxone. First responders, including firefighters and police officers, often carry the lifesaving medication and can save the life or someone who has overdosed.
When someone who has overdosed receives naloxone, they experience withdrawal symptoms. Fentanyl withdrawal causes irritability, anxiety, muscle pain, nausea and vomiting. People who are revived may be violent and scared. But that shouldn’t prevent you from trying to save a life.
After receiving naloxone, people who have overdosed should take an ambulance to a hospital. Doctors and nurses can treat complications from the overdose and monitor the person until the opioid leaves their system.
No organization collects information on which specific drugs cause overdoses, but the Centers for Disease Control and Prevention does collect data on categories of drug overdose. Fentanyl is in a category of drugs called synthetic opioids. Other drugs in this category include tramadol and methadone.
According to CDC, the following statistics represent deaths caused by fentanyl:
Experts believe increases in deaths involving stimulants, such as cocaine and meth, are related to fentanyl.
No drug purchased on the street is safe because dealers can mix fentanyl with other drugs without anyone knowing. Fentanyl isn’t only showing up in heroin and other opioids. People have overdosed from fentanyl after presumably purchasing ecstasy, cocaine, meth and other drugs.
A fentanyl overdose can kill a person in minutes. The drug is too risky to intentionally misuse, and its presence has increased the risk of overdose from several other street drugs.
Other Addiction Topics
Get cost-effective, quality addiction care that truly works.Start Your Recovery
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.